Alert archive / California / Winter Storm Warnings in 2009
Winter Storm Warning 3, NWS Medford, OR
NWS Medford, OR issued this winter storm warning at Feb 21, 2009, 3:33 AM PST for Siskiyou County, California. It took effect at Feb 21, 2009, 10:00 PM PST. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2009, 3:33 AM PST (11:33 UTC)
- In effect from
- Feb 21, 2009, 10:00 PM PST
- Expired
- Feb 22, 2009, 9:40 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 6:00 AM PST | SNOW 6 | 7 E Mount Shasta, CA | 6 INCHES OF NEW SNOW REPORTED FROM 4PM PST SATURDAY FEB 21ST THROUGH 6AM PST SUNDAY. LOCATION IS MOUNT SHASTA BOARD AND SKI PARK. BASE ELEVATION NEAR 5500 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS46 KMFR 211133 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 333 AM PST SAT FEB 21 2009 ...HEAVY SNOW EXPECTED ABOVE 4500 FEET THIS AFTERNOON THROUGH SUNDAY MORNING... .A VERY MOIST STORM SYSTEM WILL BRING HEAVY WET SNOW ABOVE 4500 FEET THIS AFTERNOON THROUGH SUNDAY MORNING. CAZ082-211945- /O.NEW.KMFR.WS.W.0003.090222T0000Z-090222T1800Z/ SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD 333 AM PST SAT FEB 21 2009 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY ABOVE 4500 FEET... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW FRO ELEVATIONS ABOVE 4500 FEET...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY. A VERY MOIST STORM SYSTEM WILL BRING HEAVY WET SNOW ABOVE 4500 FEET BEGINNING THIS AFTERNOON. 5 TO 10 INCHES OF NEW SNOW IS EXPECTED FROM LATE THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. ON SUNDAY MORNING AN ADDITIONAL 4 TO 8 INCHES IS EXPECTED TO FALL. LATE SUNDAY MORNING SNOW LEVELS ARE EXPECTED TO RISE TO 5500 TO 6000 FEET...CAUSING SNOW TO CHANGE TO RAIN BELOW THESE ELEVATIONS. DUE TO WARMING TEMPERATURES THIS SNOW WILL BE WETTER THAN THAT RECENTLY RECEIVED. THIS WILL CAUSE TRAVEL THROUGH IT TO BE MORE DIFFICULT THAN WOULD NORMALLY BE EXPECTED FOR THE EXPECTED DEPTH AS THIS WETTER SNOW WEIGHS MORE DUE TO ITS GREATER WATER CONTENT. GUSTY SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS 30 TO 40 MPH WILL DEVELOP WITH THE SNOW TONIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW...GENERALLY ABOVE 5500 FEET ELEVATION. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ BTL
4 follow-up statements
000 WWUS46 KMFR 211150 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 350 AM PST SAT FEB 21 2009 ...HEAVY SNOW EXPECTED ABOVE 4500 FEET THIS AFTERNOON THROUGH SUNDAY MORNING... .A VERY MOIST STORM SYSTEM WILL BRING HEAVY WET SNOW ABOVE 4500 FEET THIS AFTERNOON THROUGH SUNDAY MORNING. CAZ082-212000- /O.CON.KMFR.WS.W.0003.090222T0000Z-090222T1800Z/ SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD 350 AM PST SAT FEB 21 2009 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY... A WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY. A VERY MOIST STORM SYSTEM WILL BRING HEAVY WET SNOW ABOVE 4500 FEET BEGINNING THIS AFTERNOON. 5 TO 10 INCHES OF NEW SNOW IS EXPECTED FROM LATE THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. ON SUNDAY MORNING AN ADDITIONAL 4 TO 8 INCHES IS EXPECTED TO FALL. LATE SUNDAY MORNING SNOW LEVELS ARE EXPECTED TO RISE TO 5500 TO 6000 FEET...CAUSING SNOW TO CHANGE TO RAIN BELOW THESE ELEVATIONS. DUE TO WARMING TEMPERATURES THIS SNOW WILL BE WETTER THAN THAT RECENTLY RECEIVED. THIS WILL CAUSE TRAVEL THROUGH IT TO BE MORE DIFFICULT THAN WOULD NORMALLY BE EXPECTED FOR THE EXPECTED DEPTH AS THIS WETTER SNOW WEIGHS MORE DUE TO ITS GREATER WATER CONTENT. GUSTY SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS 30 TO 40 MPH WILL DEVELOP WITH THE SNOW TONIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW...GENERALLY ABOVE 5500 FEET ELEVATION. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ CAZ083-212000- /O.NEW.KMFR.WW.Y.0010.090222T0000Z-090222T1800Z/ NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITY OF...TENNANT 350 AM PST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SUNDAY. A VERY MOIST AND WARMER WINTER STORM WILL MOVE INTO THE AREA THIS AFTERNOON. 3 TO 5 INCHES OF HEAVY WET SNOW IS EXPECTED ABOVE 5000 FEET TONIGHT...WITH AN ADDITIONAL 2 TO 5 INCHES SUNDAY MORNING. LATE SUNDAY MORNING SNOW LEVELS WILL RISE ABOVE 6000 FEET WITH RAIN EXPECTED. GUSTY SOUTH WINDS ARE EXPECTED TO DEVELOP TONIGHT INTO SUNDAY MORNING. SOUTH WINDS AROUND 25 MPH WITH GUSTS AROUND 35 MPH ARE EXPECTED. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ BTL
000 WWUS46 KMFR 212000 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1200 PM PST SAT FEB 21 2009 CAZ082-220600- /O.EXT.KMFR.WS.W.0003.090222T0600Z-090222T1800Z/ SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD 1200 PM PST SAT FEB 21 2009 ...WINTER STORM WARNING NOW IN EFFECT ABOVE 4500 FEET FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY... THE WINTER STORM WARNING IS NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY. INCREASINGLY MOIST AIR JUST AHEAD OF A DEVELOPING WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL GRADUALLY SHIFT INLAND LATE TONIGHT AND SUNDAY. SNOW LEVELS WILL RANGE 4500 TO 5000 TONIGHT...THEN RISE TO AT LEAST 6000 FEET BY SUNDAY AFTERNOON. EXPECT TOTAL ACCUMULATIONS OF 8 TO 15 INCHES. GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP OVERNIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ CAZ083-220600- /O.EXT.KMFR.WW.Y.0010.090222T0600Z-090222T1800Z/ NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITY OF...TENNANT 1200 PM PST SAT FEB 21 2009 ...WINTER WEATHER ADVISORY NOW IN EFFECT ABOVE 5000 FEET FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY... THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST SUNDAY. INCREASINGLY MOIST AIR JUST AHEAD OF A DEVELOPING WEATHER SYSTEM OFF THE CALIFORNIA COAST WILL GRADUALLY SHIFT INLAND LATE TONIGHT AND SUNDAY. SNOW LEVELS NEAR 5000 TONIGHT WILL RISE TO AT LEAST 6000 FEET BY SUNDAY AFTERNOON. EXPECT TOTAL ACCUMULATIONS OF 3 TO 5 INCHES. GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP OVERNIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ RH
000 WWUS46 KMFR 221142 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 342 AM PST SUN FEB 22 2009 CAZ082-221800- /O.CON.KMFR.WS.W.0003.000000T0000Z-090222T1800Z/ SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD 342 AM PST SUN FEB 22 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE 4500 FEET... A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE 4500 FEET. HEAVY SNOW WILL CONTINUE THIS MORNING ABOVE 4500 FEET...BUT THE SNOW LEVEL WILL RISE TO 5500 TO 6000 FEET BY LATE THIS MORNING. HEAVY WET SNOW IS EXPECTED TO ACCUMULATE AN ADDITIONAL 5 TO 9 INCHES THIS MORNING BELOW 6000 FEET BY LATE MORNING. ELEVATIONS ABOVE 5500 TO 6000 FEET WILL CONTINUE TO SEE SNOW THIS AFTERNOON AND TONIGHT...WITH ADDITIONAL SIGNIFICANT ACCUMULATIONS. GUSTY SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL OCCUR WITH THE HEAVY WET SNOW FALL. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW MOST SIGNIFICANT AT HIGHER ELEVATIONS. A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$ CAZ083-221800- /O.CON.KMFR.WW.Y.0010.000000T0000Z-090222T1800Z/ NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITY OF...TENNANT 342 AM PST SUN FEB 22 2009 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR ELEVATIONS ABOVE 5000 FEET... A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING. SNOW LEVELS NEAR 5000 TONIGHT WILL RISE TO NEAR 6000 FEET BY SUNDAY AFTERNOON. AN ADDITIONAL 3 TO 6 INCHES OF SNOW IS EXPECTED BELOW 6000 FEET THIS MORNING. SNOW WILL CONTINUE TO ACCUMULATE ABOVE 6000 FEET THIS AFTERNOON AND TONIGHT. GUSTY SOUTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DEVELOP OVERNIGHT. THIS WILL CAUSE SOME BLOWING AND DRIFTING OF THE SNOW...MOST SIGNIFICANT AT HIGHER ELEVATIONS. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ BTL
000 WWUS46 KMFR 221740 WSWMFR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 940 AM PST SUN FEB 22 2009 CAZ082-221845- /O.CAN.KMFR.WS.W.0003.000000T0000Z-090222T1800Z/ SOUTH CENTRAL SISKIYOU COUNTY- INCLUDING THE CITIES OF...MOUNT SHASTA...DUNSMUIR...MCCLOUD 940 AM PST SUN FEB 22 2009 ...WINTER STORM WARNING IS CANCELED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELED THE WINTER STORM WARNING. PRECIPITATION WILL CONTINUE OVER THE AREA TODAY...BUT WITH THE SNOW LEVEL RISING TO NEAR 6000 FEET...MOST ACCUMULATING SNOW WILL OCCUR AT THE HIGHEST ELEVATIONS. $$ CAZ083-221845- /O.CAN.KMFR.WW.Y.0010.000000T0000Z-090222T1800Z/ NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- INCLUDING THE CITY OF...TENNANT 940 AM PST SUN FEB 22 2009 ...WINTER WEATHER ADVISORY IS CANCELED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELED THE WINTER WEATHER ADVISORY. $$ RH
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 9:30 PM PST, 6 hours 3 minutes earlier.
Area forecast discussion, Feb 20, 9:30 PM PST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MEDFORD OR 930 PM PST FRI FEB 20 2009 .SHORT TERM...WITH SYSTEM WELL OFFSHORE AND HIGH PRESSURE INLAND THE AREA REMAINS DRY IN OFFSHORE FLOW. THIS FLOW TRANSISTIONS INTO SOUTHYERLY FLOW TOMORROW AS SYSTEM APPROACHES THE COAST...BRINGING PRECIP INLAND. CURRENT FORECAST LOOKS ON TRACK WITH INCREASING CLOUDINESS PREVENTING SIGNIFICANT FOG AND WILL NOT UPDATE THIS EVENING. .PREVIOUS SHORT TERM...AT LEAST TWO LOWS ARE PART OF A LARGE CYCLONIC CIRCULATION CENTERED NEAR 40/140W THIS AFTERNOON. THE ENTIRE CIRCULATION WILL GRADUALLY MOVE EASTWARD THROUGH SUNDAY. BY SUNDAY NIGHT BOTH THE GFS AND ECMWF SHOW A CLOSED LOW APPROACHING 130W...THEN SWING THE LOW INSIDE 130W MONDAY. THE GFS IS SIGNIFICANTLY DEEPER WITH THIS CLOSED LOW COMPARED TO THE ECMWF. AT THIS POINT PROBABLY BEST TO GO WITH A COMPROMISE BETWEEN THE TWO. EITHER WAY ALONG AND OFF THE COAST MONDAY WILL SEE SOUTHERLY WINDS INCREASING. WITH SUCH DIFFERENCES BETWEEN THE MODELS...TO EARLY TO BE THINKING ABOUT A HIGH WIND WATCH. NOW AS FAR AS PRECIPITATION AND SNOW LEVELS...MOISTURE WILL BEGIN TO INCREASE ACROSS MOST OF THE REGION SATURDAY AFTERNOON AND EVENING WITH AMOUNTS REMAINING ON THE LIGHT SIDE INITIALLY. ON SUNDAY THE 850-700MB SOUTHERLY FLOW INCREASES WITH INCREASING PRECIPITATION AMOUNTS OVER PORTIONS OF WESTERN AND CENTRAL SISKIYOU COUNTY IN CALIFORNIA AND CURRY COUNTY IN SOUTHWEST OREGON. THIS PATTERN WILL LIKELY CONTINUE INTO MONDAY THEN BEGIN TO TAPER OFF MONDAY EVENING AS THE 700MB FLOW BECOMES MORE WESTERLY. A MILD SOUTHERLY FLOW WILL KEEP SNOW LEVELS WELL ABOVE 5000 FEET THROUGH MONDAY...THEN BEGIN TO GRADUALLY LOWER MONDAY NIGHT. EVENTUALLY THERE WILL BE SOME GOOD SNOWFALL AMOUNTS OVER PORTIONS OF NORTHERN CALIFORNIA...BUT THE HIGH SNOW LEVELS WILL CONFINE THE HEAVIER ACCUMULATIONS TO THE HIGHER ELEVATIONS. .LONG TERM...WITH A LONG WAVE TROUGH SETTLING IN JUST OFF THE PACIFIC NORTHWEST COAST THE PATTERN WILL REMAIN UNSETTLED AT TIMES THROUGH THE PERIOD. TEMPERATURES WILL GENERALLY BE NEAR THE CLIMATOLOGICAL NORMALS FOR THIS TIME OF YEAR. && .AVIATION...GENERALLY VFR CONDITIONS CONTINUING OVERNIGHT. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PACIFIC COASTAL WATERS...NONE. RH/MO/MJ
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:50 AM PST | Winter Weather Advisory | MFR | Siskiyou | 30 hr |
Nearby
Winter Storm Warnings in California, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.